Project Description

Anaphylaxis

Anaphylaxis is a potentially life-threatening allergic reaction. It is a sudden and often severe allergic reaction involving the release of powerful chemical substances from inflammatory cells found in various parts of the body including the blood stream.

The best known of these chemicals is histamine. Anaphylaxis may be potentially life threatening and therefore constitutes a medical emergency which requires immediate recognition and treatment. Causes of anaphylactic reaction include antibiotics and other medicines, insect venom, latex and several foods especially nuts and shellfish.

How common is anaphylaxis?

It is not known how many people are at risk of developing an anaphylactic reaction. Some estimates put the figure as high as 1 in 200 people in the population. Reaction to foods are thought to be more common than stinging insects such as honeybees or wasps.

This is certainly true for younger children especially those of pre-school age where peanut allergy has reached alarming proportions.

What are the symptoms of anaphylaxis?

Anaphylaxis usually involves several organ systems in the body. Skin manifestations; which include flushing, redness, itching, hives and local swelling especially of the face are common. Abdominal symptoms can include cramps, nausea, vomiting and diarrhoea. Life-threatening features of anaphylaxis most commonly involve the respiratory system because of upper airway swelling. This swelling includes the tongue, the back of the throat, the area of the voice box or larynx and the airways of the lung. Symptoms involving the circulatory system are the most severe and include a sudden drop in blood pressure, irregular heartbeat, and general collapse. It is important to realise that the features of anaphylaxis can range from mild skin changes and facial swelling to life-threatening respiratory and cardiac involvement.

How serious is anaphylaxis?

Anaphylaxis is the most serious form of allergic reaction. Although death may occasionally occur, life-threatening reactions are uncommon in children. This is since medical help is usually nearby, and children can compensate for the attacks of anaphylactic reactions. Adults who have other medical conditions such as heart disease or chronic lung conditions are at greater risk of death from anaphylaxis.

Anyone is at risk for anaphylaxis. People with allergies such as asthma or eczema are not more likely to develop anaphylaxis than those who do not have an allergic background. The most important risk factor is having had a previous anaphylactic reaction especially if the reaction has been severe and involved the upper part of the airway, the lungs or the heart and blood vessels.

What can cause an anaphylactic reaction?

Most reactions:

  1. Foods
  2. Medicines
  3. Insect venom

In younger children the likely causes include peanuts, tree nuts, eggs, fish, soya, milk and shellfish. Allergies to peanuts, nuts and fish may persist throughout life. Adults are usually allergic to shellfish or tree nuts. Allergy to latex products such as rubber gloves are becoming more and more common.

Any medication can potentially cause allergic reactions. The most common reaction is seen with:

  1. Antibiotics such as penicillin, cephalosporins
  2. Pain medication such as Ibuprofen, Aspirin

Penicillin allergy is over-diagnosed and should be confirmed before labelling a patient as being allergic. Fortunately, severe reactions to antibiotics are relatively rare. Most reactions occur when the antibiotic is given by injection.

Bee venom is the most common cause of anaphylaxis due to insect stings. Reactions to wasp venom is much less common in South Africa.  Why some people become allergic to foods, venoms or medicines is not well understood. What is known is that a special class of antibody known as IgE antibody is produced by sensitised people. These antibodies recognise foreign substances and bind to them, the eventual outcome being the release of immensely powerful chemical substances such as histamine from certain cells in the blood stream and in the tissues of the body. These chemicals which are released by the reaction result in swelling of the lining of the respiratory tract and cause the blood vessels to dilate. This latter effect results in a fall in the blood pressure.

What is the treatment for anaphylaxis?

The only effective treatment for the serious effects of anaphylaxis is adrenaline. Adrenaline must be injected into a muscle as soon as anaphylaxis occurs. Other treatments that can help after adrenaline has been given include antihistamine and steroids. Adrenaline given for anaphylaxis saves lives and rapidly reverses the dangerous effects of anaphylaxis. In some cases, it may be necessary to maintain a clear airway for the patient, provide oxygen and to monitor the circulatory system and blood pressure very closely.

Can anaphylaxis be prevented?

Prevention includes the identification and avoidance of the allergens that cause or triggers allergies. People at risk for anaphylaxis must be taught to immediately recognise the signs impeding anaphylaxis. They must become skilled in the techniques of self-administration of adrenaline by injection. It is vitally important for people at risk of anaphylaxis to wear a Medic-Alert bracelet or similar device to document their allergy in case of an emergency when the patient may be unable to speak.

Children must be taught to avoid foods to which they are allergic e.g. peanuts. Their teachers must always be fully informed about these risks. In your doctor’s surgery or in the Emergency Department of a hospital, adrenaline is injected using a syringe and needle. For non-medical people such as parents or teachers who are not trained to use a syringe, adrenaline may be given using an automatic injection device. One of the easiest to use of these products is the EpiPen (Merck Pharmaceuticals). The EpiPen is an automatic injector pre-loaded device with adrenaline. The device simply must be pressed against the outer aspect of the upper thigh and adrenaline will automatically be injected into the person at risk for anaphylaxis. It is important to consult your doctor if you have ever experienced an anaphylactic episode. The correct diagnosis must be established, and your doctor will prescribe an automatic adrenaline injector for emergency use, provide the necessary education and complete an application form for a Medic-Alert bracelet.

The problem with the Epipen is their short expiry date and cost.

Key Points

  • Anaphylaxis is the most severe form of sudden and life-threatening allergic reaction.
  • Foods, insects’ venom & medication are the main triggers for anaphylaxis.
  • Latex allergy is becoming more common especially among healthcare workers who wear latex gloves.
  • Death from anaphylaxis is rare in childhood.
  • Adrenaline is the essential treatment for anaphylaxis.
  • Adrenaline can only be given by injection.
  • The EpiPen is a device designed for emergency use by people at risk, which injects adrenaline automatically.
  • Antihistamines do not reverse the dangerous complications of anaphylaxis and must only be used after adrenaline has been injected.